Q: Hi Dr Ketch. Please I need your advice on this issue. My menstrual flow is just too heavy unlike previous ones. It comes out very thick and before 3-4 hours, I am stained.
A: Heavy menstrual flow, also known as menorrhagia, can be a source of major concern for the sheer inconvenience and the fact that it can lead to anaemia, as the body is unable to produce enough red blood cells to replace those being lost in the bleeding.
People who have this condition would usually use more than one pad/tampon per hour, would need to change their sanitary towel during the night, layer on about 2 pads at the same time, bleed for more than a week and with significant quantity of clots, be restricted on their daily activities and experience symptoms of anaemia like fatigue.
Probable causes of this include fibroids, cancer, bleeding disorders, use of Intra Uterine Contraceptive Device, hormonal imbalance which may also result from ovaries that don’t function normally leading to progesterone lack, some medications and of course, as a complication of pregnancy in which a woman miscarries or has an ectopic pregnancy (a pregnancy in another part of a woman’s body other than the uterus)
Treatment is really targeted at symptoms and underlying cause. Analgesics in the class of Non-steroidal anti-inflammatory drugs (e.g. ibuprofen) are given for the cramps and iron supplements are usually prescribed for the anaemia. Oral contraceptives could be given to regulate the cycle, oral progesterone to make up for the deficiency and correct hormonal imbalance and a special Intra Uterine Contraceptive Device (IUCD) called Mirena can help thin the uterine lining and reduce bleeding.
Surgical options also exist and can be used if the other treatment options are not successful.
If the underlying cause is a fibroid, clearly this will need to be addressed and same for the other causes.
So, see your gynaecologist so the cause can be determined and proper treatment started.
Have a great evening, people